Scroll To Top
Health

Study: Protease
inhibitors are not linked with weight gain

Study: Protease
inhibitors are not linked with weight gain

A study in the Journal of Acquired Immune Deficiency Syndromes shows that while some HIV antiretroviral drugs are linked with weight loss, particularly from the face and the extremities, protease inhibitors are not liked with weight gain, The New York Times reports. Some HIV patients taking anti-HIV drugs experience the buildup of fat in their abdomens, commonly referred to as "Crix belly" because of a belief that protease inhibitors--and in particular the drug Crixivan--caused the weight gain. However, researchers from the University of California, San Francisco, who used magnetic resonance imaging to study fat loss and gain in 425 HIV-positive men and 152 HIV-negative men, found no link between protease inhibitor use and fat buildup. Instead, they say weight gain is most likely the result of aging, poor nutrition, and inadequate exercise. The study did find, however, that the anti-HIV drugs Crixivan and Zerit were linked with fat loss from the face and extremities. (Advocate.com)

Advocate Magazine - KehlaniAdvocate Magazine - Gus Kenworthy

From our Sponsors

Most Popular

Latest Stories